Is Phenylephrine Or Pseudoephedrine More Effective
At one time, pseudoephedrine was essentially the only nasal decongestant on the market. However, when sales of the product began to be restricted, manufacturers looked to reformulate their products with another active ingredient so that they could remain on store shelves and easily purchased. Phenylephrine then became the oral decongestant found in products that could be purchased without going to the pharmacy counter to have your purchase logged by the pharmacist.
The increased use of phenylephrine prompted researchers to evaluate if its decongestant effects were as potent as those of pseudoephedrine. In a randomized, placebo-controlled study, patients with seasonal allergic rhinitis were exposed to grass pollen in the Vienna Challenge Chamber. They received either phenylephrine, pseudoephedrine, or a placebo to alleviate their congestive symptoms. The study concluded that there was no significant difference between phenylephrine and placebo. However, pseudoephedrine provided a significant difference in nasal decongestion as compared to both placebo and phenylephrine. These results suggest that pseudoephedrine is the superior nasal decongestant.
Some researchers have expressed concern that our desire to curtail the manufacturing of methamphetamine by restricting the sales of pseudoephedrine has led to an inferior product being widely used in its place.
What Are The Long Term Effects Of Sudafed
Taking decongestants containing pseudoephedrine by mouth long term can lead to other problems, including seizures, hallucinations, headaches, and insomnia. If you have lingering congestion, talk to your doctor, because there are other ways to treat it.
What Is In This Leaflet
This leaflet answers some common questions about SUDAFED® Sinus and Nasal Decongestant Tablets.
It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.
All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking SUDAFED® Sinus and Nasal Decongestant against the benefits they expect it will have for you.
If you have any concerns about taking this medicine, ask your pharmacist or doctor.
Keep this leaflet with the medicine.
You may need to read it again.
Read Also: Medicine For Children’s Sinus Infection
Conditions Treated By Phenylephrine Vs Pseudoephedrine
There is an injectable form of phenylephrine approved to treat hypotension, or very low blood pressure, in situations related to shock or anesthesia. This dosing is typically administered as an injection in a healthcare setting where a patient is being monitored by a physician and other healthcare providers. It is also used off-label, without FDA approval, to treat ischemic priapism . The over-the-counter dosage form of phenylephrine is used as a nasal decongestant.
Pseudoephedrine is approved to treat nasal congestion.
How To Cope With Side Effects
What to do about:
- feeling or being sick â try taking pseudoephedrine with or after a meal or snack. It may also help if you do not eat rich or spicy food. If you have been sick, drink plenty of water by having frequent sips to avoid dehydration. Signs of dehydration include peeing less than usual or having strong-smelling pee.
- headaches â make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Ask a pharmacist to recommend a painkiller. If your headache does not go away, stop taking pseudoephedrine or see your doctor. It may be because pseudoephedrine can increase your blood pressure.
- dry mouth â chew sugar-free gum or suck sugar-free sweets.
- feeling restless, nervous or shaky â stop taking pseudoephedrine and talk to a doctor if symptoms do not go away. Ask a pharmacist about trying a different medicine.
- difficulty sleeping â try not to have a big meal in the evening and avoid drinking alcohol, tea or coffee. Try not to watch television or use your mobile phone before going to bed. Try to relax for an hour before bedtime.
Who Should Not Take This Medication
Do not take this medication if you:
- are allergic or sensitive to ibuprofen, pseudoephedrine, or any ingredients of the medication
- are allergic to other NSAIDs or ASA
- are about to have or have just had heart surgery
- are dehydrated due to vomiting, diarrhea, or not drinking enough fluids
- are taking another NSAID
- are pregnant or breast-feeding
- have taken a monoamine oxidase inhibitor within the last 14 days
- have thyroid disease
Urgent Advice: Call 111 For Advice Now If:
- you take too much pseudoephedrine
Taking too much pseudoephedrine can be dangerous.
It can make you restless or your heartbeat fast, and make you feel sick or vomit. You may also have difficulty peeing.
Go to 111.nhs.uk or call 111.
If you need to go to A& E, do not drive yourself. Get someone else to drive you or call for an ambulance.
Take the pseudoephedrine packet or leaflet inside it, plus any remaining medicine, with you.
Recommended Reading: Good Nasal Spray For Sinus Infection
Cautions With Other Medicines
Some medicines and pseudoephedrine interfere with each other and increase the chances of you having side effects.
Check with a pharmacist or doctor if you’re taking:
- antidepressants known as monoamine oxidase inhibitors
- digoxin, a medicine for heart failure
- tricyclic antidepressants, such as amitriptyline
- ergot alkaloids, such as ergotamine
Pseudoephedrine is sometimes mixed with painkillers, such as cough and cold remedies.
Before taking any other medicines, check the label to see if they contain aspirin, paracetamol or ibuprofen.
Ask a pharmacist if you’re not sure.
What Sudafed Sinus And Nasal Decongestant Is Used For
SUDAFED® Sinus and Nasal Decongestant relieves the symptoms of sinus and nasal congestion due to:
- allergic rhinitis
- the common cold and flu
Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants.
It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.
Ask your pharmacist or doctor if you have any questions about this medicine.
Your pharmacist or doctor may have given it for another reason.
This medicine is only available from your pharmacist.
Read Also: Will Amoxicillin Help With Sinus Infection
How To Take Acetaminophen And Pseudoephedrine
Use Acetaminophen And Pseudoephedrine exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.
Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
The chewable tablet must be chewed before you swallow it.
Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
What Sudafed Sinus Day + Night Relief Is Used For
Sudafed Sinus Day + Night Relief provides fast and effective relief from sinus pain and congestion, day and night.
Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants. It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.
Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.
Triprolidine belongs to a group of medicines called ‘antihistamines’. Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances that the body is allergic to.
Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.
This medicine is only available from your pharmacist.
Don’t Miss: What Is Used To Treat Sinus Infection
Common Side Effects Of Phenylephrine Vs Pseudoephedrine
Phenylephrine and pseudoephedrine are both adrenergic agonists and have some of the same side effects, though their difference in affinity for alpha- and beta-adrenergic receptors are responsible for some differences.
Phenylephrine and pseudoephedrine are known to cause anxiety, dizziness, headache, insomnia, nervousness, and restlessness. In addition, pseudoephedrine has been documented to cause tachycardia, palpitations, arrhythmia, blurred vision, and anorexia. It is difficult to define how frequently these side effects can occur.
Patients with high blood pressure or other known cardiac conditions should not use pseudoephedrine without guidance from their physician.
The following table is not intended to be a complete list of side effects. You should consult a pharmacist or other healthcare professional for a complete list.
Pseudoephedrine Use During Breastfeeding:
- Breast milk contains pseudoephedrine.
- The relative infant dose , of pseudoephedrine, is 6.7%. This was calculated using the highest breast milk concentration and compared with a maternal weight-adjusted dose of 240mg/day.
- When the RID is less than 10%, breastfeeding is generally acceptable.
- Breast milk had a mean half-life of 5.3 hours
- Infants who were breastfed pseudoephedrine have shown symptoms of agitation and Irritation.
- Some breastfeeding mothers experienced a sharp decrease in milk production after taking a 60 mg dose pseudoephedrine. This resulted in a 24% average drop in milk production in 24 hours.
- Experts recommend using pseudoephedrine to suppress milk production in hypergalactic women who are breastfeeding.
May decrease the serum concentration of Alpha-/Beta-Agonists .
Recommended Reading: Should I Exercise With A Sinus Infection
What Form Does This Medication Come In
Each white caplet, embossed with “SU” on one side and “WL 45” on the other side, contains 200 mg of ibuprofen and 30 mg of pseudoephedrine. Nonmedicinal ingredients: calcium stearate, candelilla wax, pregelatinized starch, croscarmellose sodium, hydroxypropyl methylcellulose, methylparaben, microcrystalline cellulose, povidone, propylene glycol, propylparaben, sodium lauryl sulfate, stearic acid, and titanium dioxide.
Normal Pediatric Dose Of Nasal Congestion Pseudoephedrine:
- Release immediately: 15 mg every 6 hours.
- Sustained suspension of release: 12.5 to 25 mg orally every 12 hours as required.
- The daily maximum dose is 60 mg daily.
- Alternative dose: every 6 hours, 1 mg/kg/dose daily dose: 15 mg
- Release immediately: 30 mg every 6 hours.
- Sustained suspension of release: 25 to 50 mg orally every 12 hours as needed.
- The daily maximum dose is 120 mg per day.
- Immediate release: as needed, 30 to 60 mg orally every 4 to 6 hours.
- Sustained-release: 120 mg as needed orally every 12 hours
- Sustained suspension of release: 50 to 100 mg orally every 12 hours as required
- The daily maximum dose is 240 mg per day.
Read Also: Can I Take 2 Advil Cold And Sinus
What Is The Most Important Information I Should Know About Acetaminophen And Pseudoephedrine
Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.
You should not use this medicine if you are allergic to acetaminophen or pseudoephedrine, or if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.
Do not use cough or cold medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.
Ask a doctor or pharmacist if it is safe for you to take acetaminophen and pseudoephedrine if you have:
- liver disease, cirrhosis, or a history of alcoholism
What Is Pseudoephedrine
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .
Pseudoephedrine is used to treat nasal and sinus congestion, or congestion of the tubes that drain fluid from your inner ears, called the eustachian tubes.
Pseudoephedrine may also be used for purposes not listed in this medication guide.
You May Like: How To Reduce Sinus Mucus
What Is Phenylephrine
Phenylephrine is an over-the-counter nasal decongestant available in 5 mg and 10 mg tablets, as well as an oral solution. It is also available in an injectable form which is only used in an inpatient setting by medical professionals for low blood pressure. Phenylephrine can be purchased without restriction or logging of the purchasers information.
What It Looks Like
Sudafed Sinus Day + Night Relief contain two types of tablets:
- The DAY tablets which are white, round, flat and uncoated with wide bevelled edges. They are scored and coded ‘P3F’ on one face, and plain on the other face.
- The NIGHT tablets are turquoise, bevelled, capsule-shaped, flat and uncoated. They are scored on one face and coded ‘S3F’ each side of the score, and plain on the other face.
Sudafed Sinus Day + Night Relief tablets are available in blister packs of 24 tablets .
Also Check: Aleve D Sinus And Headache Discontinued
How Should I Use This Medication
The usual recommended dose for adults and children older than 12 years is 1 or 2 caplets or liqui-gels every 4 to 6 hours as needed. Do not take more than 6 caplets or liqui-gels in 24 hours unless recommended by your doctor. Do not take for more than 3 days for a fever or for more than 5 days for cold symptoms.
For the children’s suspension, the dose depends on the child’s age and weight and is given every 6 hours as needed. Do not give more than 4 doses a day unless recommended by your doctor. Use an oral syringe or medication cup to measure each dose of the suspension, as it gives a more accurate measurement than household teaspoons. Shake the suspension well before measuring a dose.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the one listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as recommended by your doctor or pharmacist. If you are taking this medication regularly and you miss a dose, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
What Other Drugs Will Affect Pseudoephedrine
Tell your doctor about all other medicines you use, especially:
blood pressure medications
a beta blocker such as atenolol , carvedilol , labetalol , metoprolol , nadolol , propranolol , sotalol , and others or
an antidepressant such as amitriptyline , doxepin , nortriptyline , and others.
This list is not complete and other drugs may interact with pseudoephedrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.
Recommended Reading: How To Get Tested For Sinus Infection
Side Effects Of Taking Sudafed For Sinus Infection
Although this medicine can help in relieving out various symptoms of sinusitis, it can incur some unwanted side effects also. However, these occur only in rare instances and may require immediate medical attention.
If any of the following side effects develop after taking Sudafed for sinus infection, talk to your doctor without any further delay.
- Difficulty resting
Special Warnings And Precautions For Use
Pseudoephedrine should be used with caution in patients with: hypertension, hyperthyroidism, diabetes mellitus, coronary heart disease, ischaemic heart disease, glaucoma, prostatic hypertrophy.Pseudoephedrine should be discontinued and medical advice sought if sudden abdominal pain, rectal bleeding or other symptoms of ischaemic colitis develop.If signs and symptoms such as formation of small pustules occur, with or without pyrexia or erythema, then treatment with pseudoephedrine should be discontinued and a physician should be consulted.
Don’t Miss: What Is A Sinus Head Cold
Tips For Good Reviews
- Only rate drugs or treatments you’ve tried.
- In your description, mention the brand, dose, and period of time that you used the drug or treatment.
- Please share your positive and negative experiences with the drug, and compare it with other treatments you have used.
- Do not include any personal information or links in your review.
If You Forget To Take It
If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to.
Otherwise, you may take a dose as soon as you remember if you think you need it.
Do not take a double dose to make up for the dose that you missed.
This may increase the chance of you getting an unwanted side effect.
If you are not sure what to do, ask your pharmacist or doctor.
Also Check: Mucinex And Advil Cold And Sinus
Are There Any Other Precautions Or Warnings For This Medication
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.